[meteor_slideshow slideshow=”adssa” metadata=”height: 126, width: 630″]
You are sent to retrieve a 64 year old man with a history of COPD who presented to an outlying hospital with several days of purulent sputum and worsening dysponea. He is afebrile with a respiratory rate of 24 and O2 saturation of 87% on room air. Physical examination reveals distant breath sounds with an occasional expiratory wheeze. Arterial blood gas on room air revealed pH 7.36, pCO2 50 mm Hg, and pO2 55 mm Hg. Chest radiograph revealed hyperinflation. He was treated with nebulized albuterol and ipratropium bromide, intravenous methylprednisolone and supplemental oxygen via nasal cannula with improvement in symptoms. An hour later, the patient was found by a nurse to be somnolent and difficult to arouse. Respiratory rate is 8 and oxygen saturation is 99%. A repeat ABG on arrival finds pH 7.16, pCO2 80 mm Hg, and pO2 95 mm Hg.
1. What is the most likely explanation for this patient’s change in mental status?,
2. What are the mechanisms by which oxygen therapy can lead to hypercapnia?,
3. How Does EtCO2 relate to PaCO2 and of what benefit is this to the Critical Care Paramedic?
[meteor_slideshow slideshow=”best” metadata=”height: 126, width: 630″]